Colorado, 2023

Flood in Colorado, April 25 to 27, 2023

April 25 to 27, 2023 · NWS GJT · 1 event in 1 county or zone

Increased snowmelt from warm temperatures caused flooding in Montrose County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Increased snowmelt from warm temperatures caused flooding in Montrose County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 25, 10:48 AM MST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 25, 10:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 AM MDT Tue Apr 25 2023

.SHORT TERM...(Today through Wednesday)
Issued at 224 AM MDT Tue Apr 25 2023

As the trough that brought all of yesterday's activity continues to
move east, rain and snow showers have tapered off over the last
several hours. This downturn in activity will last through about 6AM
this morning, before the cold front associated with a stronger
cutoff low approaches the western edge of the CWA. CAMs are
indicating that this cold front will bring another more organized
line of shower activity that pushes across eastern Utah and western
Colorado from west to east this morning. This line will bring brief
intense precipitation and potentially some thunder, with much colder
air pushing in behind it. This colder air will lower snow levels to
6000-7000 feet, meaning higher elevation valleys may see a
transition to rain/snow mix, or even all snow, for a brief period of
time. The center of this cutoff low is progged to drop southeastward
through the CWA over the course of the day today, providing some
large scale ascent to accompany the above normal moisture. The
northern mountains will see accumulating snowfall first, followed by
the central and southern mountains as the low drops through the
area. Precipitation pivoting around the low will keep snow going
across the central mountains for the longest, and as such they will
see the highest snow accumulations. When all is said and done, most
mountains above 9000 feet will see 6-12 inches of snow. Winter
Weather Advisories for the Colorado Divide mountains above 9000 feet
remain in effect through Wednesday morning. And by Wednesday morning,
the low will be over northeast New Mexico, and a shortwave ridge
will be dropping south into eastern Utah and western Colorado. This
will allow for a rapid end to any lingering showers through the
morning hours, with skies clearing through the morning hours.
Showers will hold on the longest across the eastern San Juans, but
even these will be over by noon on Wednesday.

Temperatures today will be 10-20 degrees below normal, thanks to the
widespread cloud cover, precipitation, and cold air advection behind
the cold front. Luckily, this cold air advection will be relatively
weak, and lingering cloud cover into the overnight hours will keep
lows fairly mild. The shortwave ridge moving in on Wednesday will
bring rapid clearing and warm air advection, allowing temperatures
to climb to near normal on Wednesday.

.LONG TERM...(Wednesday night through Monday)
Issued at 224 AM MDT Tue Apr 25 2023

Tomorrow night we remain under northwest flow aloft as the low
pressure departs out over the Plains. Although another trough will
dive southward out of Canada during the day, but until that system
arrives conditions dry out and temperatures warm up. The associated
jet on the backside of the trough begins to spread over the region
causing gusty winds in the higher elevations. On Thursday night, the
trough tracks over the Dakotas and pushes a cold front into our
area. The front will track from north to south and be the focus for
snow showers mainly along the Divide. By Friday afternoon the system
reaches the Southern Plains and the front clears the area. Snow
showers should diminish by this time. Snow amounts could reach
several inches in the northern and central mountains. Highs on
Friday will drop about 5-10 degrees behind the front. A ridge then
builds over the Intermountain West, which keeps conditions mainly
dry and allows temps to warm up. The ridge remains over the region
this weekend, but the models are hinting at some moisture trapped
within the ridge. As this moisture works into the forecast area we
could see orographic showers during the afternoon. On Sunday, a
strong low pressure impacts the Pacific Northwest and into early
next week it begins to migrate southward. The models have struggled
with the evolution of this system so details are not certain. Models
consensus is that the low will move down the coast, but how far
inland is the unknown. If further inland we could see southwest flow
and perhaps some gusty winds, but if it tracks off the coast then we
remain under the ridge. The ensemble means are hinting at the main
trough just off the coast. Regardless the models do show a warm up
this weekend into early next week. This will likely result in
another round of snow melt.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1143 AM MDT Tue Apr 25 2023

Scattered showers and isolated thunderstorms will continue to
develop this afternoon, mostly east of the UT/CO border and on the
high terrain of western Colorado. Gusty winds, IFR ceilings, and
visibility reductions will be the primary aviation challenges this
afternoon. Conditions are expected to improve this evening across
the region with mountain locales along the Continental Divide
holding on to some showers and clouds through the overnight hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory until 6 AM MDT Wednesday for COZ004-010-
     012-013-018-019.

UT...None.
&&

SHORT TERM...BGB
LONG TERM...KJS
AVIATION...LTB
Hazardous weather outlook, Apr 25, 2:31 AM MST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
331 AM MDT Tue Apr 25 2023

COZ001>014-017>023-UTZ022>025-027>029-260945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
331 AM MDT Tue Apr 25 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Mountain snow and valley rain has dwindled overnight, but will
pick up again this morning. Thunder is possible as a cold front
pushes through the area late this morning into the afternoon.
Mountains will see accumulations of 6-12 inches today. Impacts
will be confined mostly to mountain passes this evening and
overnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Shower activity will rapidly come to an end Wednesday morning as
high pressure builds in. Quiet conditions and near normal
temperatures will be in place for Thursday. A system dropping out
of Canada will brush the Divide mountains Thursday night and
Friday, bringing minimal accumulations. High pressure builds in
for the remainder of the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Apr 25, 6:17 AM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
717 AM MDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SILVERTON               37.81N 107.67W
04/25/2023  M3.7 INCH        SAN JUAN           CO   COCORAHS

            COCORAHS STATION CO-SJ-4 SILVERTON.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.97N 106.98W
04/25/2023  M3.5 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION GTHC2 4.2 N MOUNT
            CRESTED BUTTE.

0700 AM     SNOW             4 NNW MOUNT CRESTED BUT 38.96N 106.99W
04/25/2023  M3.5 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-18 CRESTED BUTTE
            6.2N.

0800 AM     SNOW             5 E STONER              37.58N 108.22W
04/24/2023  M2.5 INCH        MONTEZUMA          CO   COCORAHS

            COCORAHS STATION CO-MZ-71 DOLORES 16.8 ENE.

&&
Local storm report, Apr 25, 7:23 AM MST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
823 AM MDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 N STEAMBOAT SPRINGS   40.51N 106.82W
04/25/2023  M3.0 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-52 STEAMBOAT SPRINGS
            2.5N.

&&
Local storm report, Apr 25, 7:38 AM MST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
838 AM MDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SW PITKIN             38.60N 106.53W
04/25/2023  M2.0 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-59 PITKIN 1.1SW.

0800 AM     SNOW             1 NNE CRESTED BUTTE     38.88N 106.98W
04/25/2023  M1.0 INCH        GUNNISON           CO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CBUC2 0.7 NE CRESTED
            BUTTE.

&&
Local storm report, Apr 25, 10:22 AM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1122 AM MDT TUE APR 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NE STEAMBOAT SPRINGS  40.48N 106.81W
04/25/2023  M2.5 INCH        ROUTT              CO   COCORAHS

            COCORAHS STATION CO-RT-16 STEAMBOAT SPRINGS
            1.1E.

0800 AM     SNOW             6 E SKYWAY              39.04N 108.00W
04/25/2023  M1.5 INCH        DELTA              CO   COCORAHS

            COCORAHS STATION CO-DL-45 CEDAREDGE 10.5
            NNW.

0700 AM     SNOW             1 S MOUNT CRESTED BUTTE 38.89N 106.97W
04/25/2023  M1.2 INCH        GUNNISON           CO   COCORAHS

            COCORAHS STATION CO-GN-66 MOUNT CRESTED
            BUTTE.

&&
Special weather statement, Apr 25, 10:58 AM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
1158 AM MDT Tue Apr 25 2023

COZ019-022-251830-
Animas River Basin CO-Southwest San Juan Mountains CO-
1158 AM MDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of central La Plata
County through 1230 PM MDT...

At 1157 AM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Mancos, or 13 miles northwest of Durango, moving east
at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central La Plata
County, including the following locations... Mayday, La Plata,
Hermosa and Trimble.

This includes U.S. Highway 550 in Colorado between mile markers 26
and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 10813 3746 10815 3754 10784 3732 10779
TIME...MOT...LOC 1757Z 264DEG 27KT 3741 10807

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Miller

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montrose

When
April 25, 12:00 PM MST to April 27, 12:00 PM MST
Where
Montrose County, 3.98 mi W of Bedrock to 4.06 mi W of Bedrock
Cause
Heavy Rain / Snow Melt
Property damage
$2,000
Reported by
Social Media
Coordinates
38.309, -108.952

Montrose County Government Facebook post reported the X4 Road to the Cashin Cooper Mine was closed due to flooding from increased snowmelt.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085077.